Colorado, 2007

Hail in Colorado, August 15, 2007

August 15, 2007 · NWS PUB · 7 events in 5 counties and zones

Lake and Kiowa Counties during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms generated hail from penny to quarter size over portions of Custer...El Paso...Fremont...Lake and Kiowa Counties during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 15, 2:04 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 15, 2:04 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT WED AUG 15 2007

.SHORT TERM...
(TONIGHT AND THURSDAY)

SURFACE COLD FRONT LIES JUST SOUTH OF THE ARKANSAS RIVER AT
20Z...WITH TSRA FIRING ALONG THE SOUTH EDGE OF THE DEEPER MID-LEVEL
MOISTURE ARCING FROM THE NRN SAN JUAN MOUNTAINS THROUGH THE ARKANSAS
VALLEY THEN ALONG THE PALMER DIVIDE. LAPS DATA SUGGESTS PLENTY OF
CAPE OVER THE EASTERN MOUNTAINS AND ALONG THE I-25 CORRIDOR...WITH
WIDESPREAD VALUES FROM 1500-2500 J/KG NOTED FROM COLORADO SPRINGS
SOUTH TO ABOUT WALSENBURG. CONVECTIVE TRENDS FROM THE VARIOUS SHORT
RANGE MODELS LOOKS REASONABLE...WITH FOCUS FOR TSRA DROPPING SOUTH
ALONG THE EASTERN MOUNTAINS THIS EVENING AS FRONT STALLS ALONG THE
NM BORDER. 0-6 KM SHEAR REMAINS BELOW 30 KNOTS...THOUGH WITH RATHER
HIGH CAPES...ISOLATED SEVERE STORMS NOT OUT OF THE QUESTION. LOCALLY
HEAVY RAINFALL PROBABLY THE BIGGEST THREAT WITH STORMS THIS
EVENING...ESPECIALLY FROM 22Z-02Z OVER EL PASO/TELLER
COUNTIES...THEN SOUTH ACROSS FREMONT COUNTY AND THE SOUTHERN SANGRES
AFTER 00Z. FORECAST SOUNDINGS SUGGEST INSTABILITY LINGERS PAST 06Z
MANY LOCATIONS...SO WILL CONTINUE WITH AT LEAST SOME ISOLATED POPS
AFTER MIDNIGHT. EXPECT ANOTHER ROUND OF TSRA AREAWIDE ON
THURSDAY...WITH NAM SUGGESTING A RATHER EARLY START TO STORMS AROUND
18Z. AGAIN...SHEAR IS VERY WEAK...BUT WITH POCKETS OF CAPE OVER 1500
J/KG...ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THURSDAY NIGHT...LATEST RUN OF THE GFS IS NOW A LITTLE CLOSER TO
EARLIER AND CURRENT NAM SOLUTION. WITH THE UPPER RIDGE AXIS JUST
EAST OF THE STATE...THE FRONT BOUNDARY IS EXPECTED TO LAY IN THE
VICINITY OF THE CO/NM STATE LINE AND PROVIDE THE FOCAL POINT FOR
CONTINUED CONVECTION THROUGH THE EVENING...THOUGH ALL AREAS ARE
EXPECTED TO SEE PCPN THROUGH THE NIGHT. THE HEAVIEST RAINFALL WILL
MOST LIKELY TARGET THE SOUTHERN FOOTHILLS AND EASTERN SLOPES OF THE
WETS AND S SANGRES...SO ADJUSTED WX GRIDS TO TRY TO CONVEY THIS
TARGETED AREA FOR HEAVY RAIN IN THE ZONES. CURRENT GFS PAINTS MORE
WIDEPSREAD LIGHT PCPN FOR THE PLAINS...SO INCREASED POPS THERE.

FRIDAY AND SATURDAY...RIDGE CONTINUES ACROSS THE REGION WITH A
GRADUAL WARM UP IN MAX TEMPS EACH DAY. GFS AND NAM MODELS ARE
HANDLING REMNANT MOISTURE FROM GULF TROPICAL STORM DIFFERENTLY
HOWEVER...AND THIS CREATES A HUGE RANGE IN FORECAST SOLUTIONS. GFS
KEEPS TEMPS WARM WITH JUST DIURNAL ISOLATED CONVECTION FOR FRI...AND
KEEPS THE TS MOISTURE WELL TO THE SE OVER TX AND SE OK. NAM
INDICATES MORE OF AN EASTERLY UPSLOPE COMPONENT AT THE SFC...SO
COOLER AND MORE SCATTERED CONVECTION WITH THE TS MOISTURE EDGING UP
INTO THE TX AND OK PANHANDLES AND EVEN MOVING INTO NE NM. DECIDED TO
FOLLOW THE LEAD OF PREVIOUS SHIFT AND LEANED TOWARDS MORE COOLER NAM
GUIDANCE...AND KEPT SCATTERED POPS IN PLACE FOR MUCH OF THE CWA. DUE
TO LIGHT WINDS ALOFT...HEAVY RAIN WILL ONCE AGAIN BE THE PRIMARY
CONCERN. AS FOR SATURDAY...UPPER PATTERN IS VERY SIMILAR WITH LESS
OF THE LLVL TS INFLUENCE EXPECTED. SLIGHTLY WARMER WITH CONVECTION A
BIT MORE ISOLATED IN NATURE.

SUNDAY THROUGH WEDNESDAY...LONG RANGE MODELS PERSIST WITH FLATTENING
THE UPPER RIDGE AND PRODUCING A SOMEWHAT ZONAL FLOW FOR THE REGION.
THIS SUPPORTS THE ABOVE NORMAL TEMPS AND ISOLATED CONVECTION AS PER
LATEST GUIDANCE. HOWEVER...ECMWF IS INDICATING A SIG TROUGH MOVING
ACROSS THE NORTHERN ROCKIES MON NIGHT AND SEEMS THAT GFS SHOWS THIS
FEATURE AS WELL EVERY OTHER MODEL RUN. IF THIS DOES OCCUR...THEN A
COOL SURGE WILL PUSH DOWN THE E PLAINS ON TUE BRINGING AN INCREASE
IN POPS. MOORE

&&

.AVIATION...
JUST AMENDED KCOS TAF TO BRING IN TEMPO TSRA A LITTLE EARLIER THAN
PREVIOUS FORECAST...AND MAY NEED TO ADD A TEMPO GROUP TO KPUB AS
WELL FOR LATER THIS EVENING. BRIEF MVFR VISIBILITY WITH RAIN AND
GUSTS TO 40 MPH ARE LIKELY WITH STORMS. COULD SEE LOCAL IFR
CONDITIONS NEAR THE MOUNTAINS AFTER 23Z AS LOWER LEVELS SATURATE AND
CLOUD BASES DROP. STORMS MAY PERSIST FOR A FEW HOURS AFTER
SUNSET...AS ATMOSPHERE REMAINS UNSTABLE UNTIL AFTER 06Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Aug 15, 5:26 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
626 AM MDT WED AUG 15 2007

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
626 AM MDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS MOST OF THE AREA TODAY AND TONIGHT.  THIS AFTERNOON MOST OF
THE STORMS WILL BE SEEN FROM THE INTERSTATE 25 CORRIDOR AND
WESTWARD...WITH STORMS THEN ALSO DEVELOPING OVER THE SOUTHEAST
PLAINS IN THE EVENING HOURS.  THE MAIN THREATS FROM THUNDERSTORMS TODAY
WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 45 MPH AND
HAIL UP TO ONE-HALF INCH IN DIAMETER.  LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE...ESPECIALLY OVER THE WET AND SANGRE DE CRISTO MOUNTAINS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ON THURSDAY...WITH THUNDERSTORMS MOST NUMEROUS IN AND
NEAR THE MOUNTAINS.  THE MAIN THREAT WITH THUNDERSTORMS WILL BE
LOCALLY HEAVY RAIN...WIND GUSTS UP TO 55 MPH...AND DANGEROUS CLOUD
TO GROUND LIGHTNING. ONE OR TWO STORMS COULD BRIEFLY BECOME STRONG
PRODUCING HAIL TO NEAR DIME SIZE...AND VERY HEAVY RAINFALL RATES
OF UP TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE
ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS ON THURSDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE FOR FRIDAY THROUGH SUNDAY. THE MAIN THREAT WITH
THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS WILL BE MORE ISOLATED IN COVERAGE FOR MONDAY AND
TUESDAY AS DRIER AIR MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, El Paso

When
August 15, 3:15 PM MST to 3:20 PM MST
Where
El Paso County, Ramah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.170

Hail, Lake

When
August 15, 3:20 PM MST to 3:25 PM MST
Where
Lake County, 2 mi NNE of Leadville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.277, -106.286

Hail, Custer

When
August 15, 4:23 PM MST to 4:28 PM MST
Where
Custer County, 9 mi N of Rosita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.230, -105.330

Hail, Custer

When
August 15, 4:23 PM MST to 4:28 PM MST
Where
Custer County, 9 mi N of Rosita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.230, -105.330

Hail, Fremont

When
August 15, 4:38 PM MST to 4:43 PM MST
Where
Fremont County, 10 mi SW of Rockvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.268, -105.300

Hail, Kiowa

When
August 15, 6:45 PM MST to 6:50 PM MST
Where
Kiowa County, Haswell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -103.160

Hail, Kiowa

When
August 15, 6:50 PM MST to 6:55 PM MST
Where
Kiowa County, Haswell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -103.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53898, 53899, 53901, 53902, 53904, 53905, 53906.